Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Birth Control and Unwanted Periods

09/30/1999

Question:

I am currently on orthotricyclin (birth control). A friend of mine told me that I could avoid having my period at all by beginning a new packet of pills on the day that I would normally be starting my "counter" pills in the old packet.

I know it was not a smart thing to do, but i tried it last week. I did not have my period on the day that I would normally have one. Instead I started 2 days late. I did not have my normal HEAVY period; it is instead very light and the thing is, it seems to be lasting forever, at this point.

Please tell me if i have done something really wrong. Please also tell me if this is just the beginning of not having periods at all while I am on these pills. If so, I would not complain. But would something like this cause me to be infertile in the long-run? I only ask because I don`t ever plan on having children. But by the same point, I don`t want to cause serious health risks to myself.

Thanks for your time and any help you can provide me.

Answer:

The following passage which is an answer to a previously answered question should answer your question. I will provide more detail in the end:

Your friend is correct, you can take active pills continuously and avoid menses for an indefinite period of time. It is important that you use a pill brand that has the same amount of hormones for each of the first 21 days (monophasic pills), pills like Orthotricyclen change the amount of hormones during each week of the first 21 days (multiphasic) so that taking the pills for more than 21 days means you will have varying amounts of hormones each month that can cause breakthrough bleeding. The following explanation from a previously answered question, should provide more information. You should be able to do this once you switch to a monophasic pill.

Controlling the timing of when periods occur is one of the hidden benefits of oral contraceptive pills (OCPs), not to mention a reduction in ovarian cancer, uterine cancer, pelvic infection, painful periods, heavy bleeding, and benign breast disease. Continuing the active pills (the first 21 days) of combination (estrogen and progesterone) OCPs beyond 21 days can extend the time between periods and be done safely. The type of pill being used makes a difference too. Combination pills are of two basic types: monophasics and multiphasics. Monophasics contain the same amount of hormone each of the 21 days. Multiphasics have different amounts each week. Multiphasics can only be extended by one week by taking the third week of pills in a second pack after completing the first 21 days of the first pack(the pills should be of the same color). It stabilizes the lining of the uterus so that no bleeding occurs. After the 4 weeks of active pills, you take the last row of either pill pack and then a normal menses should follow. With monophasic pills, you can continue taking active pills for up to 6 to 9 weeks before breakthrough bleeding occurs. Every woman responds differently and will have breakthrougn bleeding after a variable amount of time. To make sure that the pill doesn`t fail, you should make sure that you don`t change the length of the last seven days of pills. These pills at the end of a pack don`t have any hormones which is why a period occurs. If you take these for more than 7 days, you increase the chance that ovulation and pregnancy can occur.

You are experiencing bleeding because you are on a multiphasic pill. Since you started on a new pack, it has lower estrogen doses at the beginning, so you went down on your dose. Because of that, you are experiencing breakthrough bleeding. You should stop the pills this Sunday, take nothing for 7 days (or take the sugar pills in the last 7 days of the pack) and then start a new pack. You can ask your health care provider to change you to the monophasic pills and then start taking 2-3 months at a time.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Thomas  A deHoop, MD Thomas A deHoop, MD
Formerly Associate Professor of Clinical Obstetrics and Gynecology
Director, Medical Student Education
No longer associated